Like our blog?! Click here to receive our monthly posts straight to your inbox!

Got Cold or Cough with Congestion? … Get Cautious with Camphor

Posted: December 6th, 2017 | Tags: , , , , , , | No Comments »

It’s that time of the year again, and along with the cold weather, nasty colds, hacking coughs and stuffy noses have arrived. Time to break out the over-the-counter decongestants and other treatments that make you feel better.

Many families use mint-scented products like Vapo Rub, that are massaged on the skin or inhaled, to give a comforting, warm, soothing sensation.  Even though they don’t shorten the course of the illness, they may provide temporary relief from cough and cold symptoms.  Mike, our medical director, recalls being lathered up with the stuff like a greased pig when he was a kid.

One common ingredient found in topical rubs and vaporizer solutions is camphor.  Camphor-containing products are often applied to the chest and neck to help relieve cough and soothe nasal passages.  In addition to rubs and vaporizer solutions for colds and congestion, it can also be found in arthritis creams, gels and patches, some cold sore/fever blister products and some mothball formulations.

At first glance, camphor seems like a harmless ingredient since it can be purchased without a prescription. However, what you might not realize is that camphor can be very toxic when swallowed or misused.  Over 12,000 poison exposure cases to camphor containing medications are reported to U.S. poison centers annually.  The IPC alone reported 361 exposures to camphor last year, and expects to see a similar number this year.  Three of the IPC’s recent cases show just how dangerous the drug can be:

All three cases involved children who had unintentionally ingested camphor-contaning products and ended up in hospital emergency departments. The three children all experienced nausea, vomiting, drowsiness and seizure like activity (tremors, shakiness, and eyes rolling in the back of the head). Two children had ingested a medicated rub containing 4.8% camphor. The other child drank a vaporizer solution that contains 6.2% camphor. All were admitted to the hospital for observation.  Fortunately, all three recovered.

Most camphor poisonings result from ingestion. Symptoms usually appear within 90 minutes of exposure. These symptoms include nausea and vomiting, confusion, agitation, hallucinations, tremors, and seizures.

Many camphor containing products are sold in non-child resistant packaging and can result in accidental poisoning by curious toddlers. Always store camphor containing products out of reach and sight of young children.

If you suspect someone has swallowed a camphor-containing product, never induce vomiting, and avoid giving them milk or oily foods. If the skin is exposed, removed contaminated clothing and wash the skin thoroughly with soap and water. If it is in the eyes, irrigate them thoroughly with room temperature water. In ALL cases of suspected exposure to camphor, immediately call the IPC on the national helpline at (800) 222-1222.

Click here for a free Complimentary Safety Packet (includes IPC sticker, magnet and first aid treatment for exposure to potentially harmful substances).

Bookmark and Share

Related posts:

  1. A Year in Review: Children’s OTC Cough & Cold Products Label Changes
  2. Topical Pain Relievers- Apply with Caution!
  3. Hypothermia and Frostbite: Know The Cold Facts
  4. Moth repellents: Repulsive or not?


Leave a Reply